What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 11:40 PM CST, 20 minutes earlier.
Area forecast discussion, Jun 30, 11:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1240 AM CDT Wed Jul 1 2020
.UPDATE...
Issued at 1233 AM CDT Wed Jul 1 2020
The severe threat has diminished as the now heavy rain showers,
with embedded thunder, has moved into a nearly shearless
environment. Primary impact overnight will be heavy rain mainly
across the northern half of the CWA. Some scattered non-severe
storms will continue over the southern valley through the night.
Will need to monitor for any rural flooding concerns, but just
updated those products with a new warning over Grand Forks,
Traill, Walsh counties (mainly for Grand Forks).
UPDATE Issued at 1011 PM CDT Tue Jun 30 2020
Sfc analysis shows a weak low near Jamestown with a warm front
toward Hillsboro and a cold front thru eastern SD. This low is
moving east. Out ahead of this system and near and north of the
warm front thunderstorms continue to develop and move north. A tad
less intense rainfall than earlier though. Just northeast of the
sfc low and near warm front there has in the past 1-2 hours
been some brief QLCS circulations along the leading edge of the
storms as they move north. Spotters have observed some rotation
but so far nothing as come from it as far as we know. There will
remain some threats of this the next 2 hours as the low moves
toward the Red River but overall low level wind flow and SRH 0-1
km does weaken once you move into MN. Outside of circulations and
psbl TOR issue has been rain. Several flood advisories out as
heavy rainfall has fallen in pockets, namely Benson county where
2-5 inches of rain has fallen.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 257 PM CDT Tue Jun 30 2020
Thunderstorm chances and strength continue to be the main
challenges for the period.
Upper trough continues to spin over the Northern Rockies, with
one vort max lifting through western ND and another rounding the
base of the trough and moving through WY. The southern shortwave
will lift northeastward into the Plains tonight as the upper
trough gets a negative tilt. This should finally push the
convective activity that has only been clipping our northwestern
counties further eastward into the CWA as the weak cold front
moves east. The big question will be how strong storms will be as
they move into our area. With dew points in the low and even mid
70s, there is plenty of moisture to work with and ML CAPE values
are near or over 3000 J/kg across most of the western and central
CWA. Deep layer bulk shear so far has not been as impressive over
our area, fairly minimal with the 35 to 40 kts staying to our
west. The best shear is expected to move eastward tonight as the
frontal boundary kicks out, although the overlap between good
instability and good shear will remain fairly narrow. Think that
this will be enough for a complex of thunderstorms to move across
eastern ND later this evening, eventually arriving in western MN
and weakening towards morning.
Most everything tomorrow, from highs to additional convection,
will depend on how tonight plays out. The main synoptic forcing
will be the shortwave moving across the region to the northeast,
along with the frontal boundary that will be stalling then washing
out throughout the day on Wednesday. Continued to keep fairly high
POPs as showers will linger into the morning, and some
redevelopment will be possible over our far eastern counties by
afternoon. At this point it seems like the best instability will
be to our east, but will continue to keep an eye on how things
evolve. Frontal boundary will be washing out and temps and dew
points will be only slightly lower than they are today. Kept highs
in the low to mid 80s with cloud cover however. We should be
between systems Wednesday night and conditions should pretty quiet
with lows in the 60s.
.LONG TERM...(Thursday through Tuesday)
Issued at 257 PM CDT Tue Jun 30 2020
Little change in the extended from previous runs. The upper ridge
remains in place and will continue a pattern of warmer temperatures
across the region. High temperatures throughout stay mainly in the
upper 80s and low 90s...with dew point readings in the 60s to around
70. This will keep heat indices in the mid 90s in portions of the
area every afternoon. Otherwise...a few embedded disturbances are
expected to propagate through the flow...which will help trigger
isolated showers and storms through the end of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1233 AM CDT Wed Jul 1 2020
Convective SIGMET over eastern ND and northwest MN captures
tonight's primary threat of convection at all sites except BJI for
the next several hours, with convection moving into BJI aft 03Z.
Winds will be sporadic, low level wind shear possible vcnty of TS
for the next several hours. Should see improvement aft 12Z with
VFR conds and winds turning SW for today.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...Speicher
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...Speicher
Hazardous weather outlook, Jun 30, 2:30 PM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Tue Jun 30 2020
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Tue Jun 30 2020
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms are possible late tonight, but widespread severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
330 PM CDT Tue Jun 30 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
A few strong to severe thunderstorms are possible tonight, mainly
across the Devils Lake region. Hail up to ping pong ball size, 60
mph wind gusts, and heavy rain would be the main threat from these
storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jun 30, 9:19 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1019 PM CDT Tue Jun 30 2020
MNZ001-002-013-014-NDZ026-027-029-030-038-039-010415-
Red Lake MN-Pennington MN-West Polk MN-Norman MN-Nelson ND-Steele ND-
Traill ND-Barnes ND-Cass ND-Grand Forks ND-
1019 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN
NORMAN...WESTERN POLK...SOUTHWESTERN PENNINGTON...GRAND FORKS...
SOUTHEASTERN NELSON...NORTHERN CASS...TRAILL...NORTHEASTERN BARNES
AND STEELE COUNTIES UNTIL 1115 PM CDT...
At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grand Forks AFB to Portland to near Fingal.
Movement was east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Grand Forks AFB, Mayville,
Hillsboro and Larimore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4724 9800 4724 9796 4794 9794 4811 9638
4776 9632 4770 9635 4710 9692 4704 9806
TIME...MOT...LOC 0319Z 250DEG 36KT 4795 9742 4748 9739 4676 9791
CJLocal storm report, Jun 30, 9:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1024 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 8 WNW COOPERSTOWN 47.49N 98.28W
06/30/2020 M61 MPH GRIGGS ND PUBLIC
WIND GUST TO 61 MPH MEASURED BY PERSONAL WEATHER STATION.
&&Special weather statement, Jun 30, 9:30 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1030 PM CDT Tue Jun 30 2020
NDZ038-039-049-010430-
Ransom ND-Barnes ND-Cass ND-
1030 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...WESTERN
CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 1130 PM CDT...
At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pillsbury to near Fort Ransom. Movement
was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valley City, Tower City, Buffalo, Oriska, Fingal, Fort Ransom and
Chaffee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
LAT...LON 4663 9803 4663 9810 4709 9807 4714 9727
4680 9728 4646 9803
TIME...MOT...LOC 0330Z 224DEG 29KT 4715 9786 4648 9787
CJSpecial weather statement, Jun 30, 9:59 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
1059 PM CDT Tue Jun 30 2020
MNZ001-004-005-007-008-013-NDZ008-016-027-010500-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-Roseau MN-
West Marshall MN-Pembina ND-Eastern Walsh County ND-Grand Forks ND-
1059 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN POLK...
KITTSON...SOUTHWESTERN ROSEAU...NORTHWESTERN PENNINGTON...
NORTHEASTERN GRAND FORKS...EASTERN WALSH AND PEMBINA COUNTIES UNTIL
MIDNIGHT CDT...
At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Neche to near Sherack. Movement was east
at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Thief River Falls, Grafton, Warren, Cavalier, Hallock, Drayton and
Karlstad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.
LAT...LON 4900 9653 4806 9593 4793 9730 4900 9793
TIME...MOT...LOC 0359Z 255DEG 36KT 4904 9757 4800 9688
CJ
Local storm report, Jun 30, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1122 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST GRAND FORKS 47.92N 97.07W
06/30/2020 M54 MPH GRAND FORKS ND ASOS
RECORDED AT GFK ASOS.
0859 PM HEAVY RAIN 8 SE LEEDS 48.21N 99.32W
06/30/2020 M4.37 INCH BENSON ND MESONET
NILES 3 SE NDAWN.
&&Special weather statement, Jun 30, 10:54 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1154 PM CDT Tue Jun 30 2020
MNZ004>006-010600-
Kittson MN-Roseau MN-Lake Of The Woods MN-
1154 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON...ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 100 AM CDT...
At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caribou, or 31 miles west of Roseau, moving east at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Roseau, Warroad, Greenbush, Badger, Springsteel Island, Wannaska and
Salol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4874 9511 4858 9546 4854 9648 4900 9677
4900 9516
TIME...MOT...LOC 0454Z 267DEG 32KT 4887 9645
CJ